• I have terrible taste in my mouth -- don't know how to get rid of it. I'm brushing teeth 4 times a day. The taste is not from chemo.

    Asked by charmae on Thursday, October 4, 2012

    I have terrible taste in my mouth -- don't know how to get rid of it. I'm brushing teeth 4 times a day. The taste is not from chemo.

    19 Answers from the Community

    19 answers
    • teddyfuzz's Avatar
      teddyfuzz

      If you're sure the taste is not from chemo, have you considered that you may have a tooth or gum infection? I was a dental assistant for 14 years and I've seen my share of both. It sounds like a visit to your dentist is in order, if not for any other reason than to rule these two things out. Good luck and take care.

      over 4 years ago
    • charmae's Avatar
      charmae

      just went to the dentist. Not an infection. what do you think about steroids?

      over 4 years ago
    • ticklingcancer's Avatar
      ticklingcancer

      Are you sure it's not the chemo? My onocolgist told me I would have a horrible taste in my mouth most of the time. Of course, just because my chemo caused that for me doesn't mean your chemo did that to you. Hope you figure out what's going on.

      over 4 years ago
    • Lafflady's Avatar
      Lafflady

      did you by any chance get "dry mouth" from chemo? Dry mouth will cause bad breath. Try biotene tooth paste. Biotene has several products....mouth wash, tooth past, etc... that helps replace the anti bacteria agents that are natural to your saliva and are killed by chemo.

      over 4 years ago
    • charmae's Avatar
      charmae

      I haven't had chemo yet, just radiation. Today, the nurse asked me if it was like a film over my mouth and the answer is yes. thank you for your responses. much appreciated.

      over 4 years ago
    • teddyfuzz's Avatar
      teddyfuzz

      Hi Charmae. It could be from the steroids. Anything you put in your body change your chemical balance - steroids, anti-nausea meds, etc. For me, the anti-nausea meds were the worst. My mouth tasted like I had licked a cats a$$ - yuck! (not that I know what that tastes like but that's what I imagined). I constantly had gum in my mouth because I couldn't stand it otherwise. The gum did seem to help - "5", Rain flavor is my favorite. It's minty fresh and the flavor lasts a long time. Good luck!

      over 4 years ago
    • PhillieG's Avatar
      PhillieG

      Charmae, I'm glad you seem to have figured things out with the taste issue. I had it from some chemos.
      TeddyFuzzy, "For me, the anti-nausea meds were the worst. My mouth tasted like I had licked a cats a$$ - yuck! (not that I know what that tastes like but that's what I imagined)." LOL! Well put!
      The nausea is a drag to say the least. I noticed you live in CA, have you looked into medicinal marijuana at all? I've heard (and know from my own experience) that it works better than Emend and other drugs I've been prescribed.

      over 4 years ago
    • Beaner54's Avatar
      Beaner54

      I have had bouts with bad tastes in my mouth. I never did find anything that worked but found cinammon candies to help some. I also rinsed my mouth with peroxide and brushed my tongue often.

      over 4 years ago
    • Mollie's Avatar
      Mollie

      Ask your Dr. To prescribe "magic mouthwash". It really helped my grandma and in case you do chemo it'll help them too.

      over 4 years ago
    • woodcrafter's Avatar
      woodcrafter

      Might it be caused by Thrush ? just a thought..

      over 4 years ago
    • geekling's Avatar
      geekling

      Rinsing/gargling with one part peroxide and two parts water (don't swallow) might help. If you've had radiation, it is possible a small tooth filling was either cracked, no longer fits right, or fell out. Only the most modern dental equipment will catch some of these 'hairline' fractures and fissures.
      Try drinking some freshly made fruit or vegetable juice daily to see if that helps. Chew some parsley. There are a lot of avenues to explore for this.

      Ciao.

      over 4 years ago
    • ruthieq's Avatar
      ruthieq

      It could be caused by steroids as everyone is different. Also if you are on any other meds that dry your mouth out that doesn't help. I suggest gum or Biotene. Its an over the counter mouth rinse that helps many folks.

      over 4 years ago
    • LuvinSis' Avatar
      LuvinSis

      I'm here as a family member of a cancer patient...but wanted to let you know. I've had extensive steroids for spine problems and I get the bad taste in my mouth that won't go away. Foods I love (like chocolate or pizza) all taste awful.

      over 4 years ago
    • charmae's Avatar
      charmae

      Thank you all for your responses. Going to try everything.

      over 4 years ago
    • bigpittstop's Avatar
      bigpittstop

      I found that citrus flavored candy or mints helped keep that flavor "at bay". Lifesavers has a roll of orange flavored candy. I always bought them by the check out at hobby lobby. But even icebreaker a has a citrus flavor by the cash register at any store. Hope that helps. I would go with sugar free if you can find it just to protect your teeth. But it seemed to work.

      over 4 years ago
    • Heather's Avatar
      Heather

      I keep lifesavers and sweet cinnamon gum with me ALWAYS. I have a terrible taste in my mouth everyday! Good luck!

      over 4 years ago
    • rosygren's Avatar
      rosygren

      Hi Charmae--After my radiation treatment for prostate cancer I experienced a metalic taste in my mouth. It was difficult to eat anything. It was suggested I drink some grape juice which I do when I take my meds or make grape popcicles by using an ice tray and eating one before a meal. Hope this works!

      over 4 years ago
    • thestarr's Avatar
      thestarr

      I finished chemo and radiation a little over a year ago. I still have a bad taste in my mouth. It's there 24/7. I have tried everything but nothing works for me. I also have pain in my mouth and like I said in my last post, it FEELS like canker sores. The doctor just gave me a prescription for Niastatin. So far not much help. I spray constantly with Biotene at least it takes the taste away for a minute. If you find something that helps, please post.

      over 4 years ago
    • DaveWaz's Avatar
      DaveWaz

      Hi Charmae,

      It has been awhile. I hope you are doing well. We recently did a blog post on how others deal with the sometime metallic taste brought about via chemo. Perhaps it will help.

      http://www.whatnext.com/blog/posts/12-ways-to-battle-metallic-taste-from-chemo

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more adenocarcinoma, lung cancer questions.  Also, don't forget to check out our Adenocarcinoma, Lung Cancer page.